Overdose warning for toothache sufferers

Warnings have been issued following a rise in the number of overdose cases linked to the painkiller Paracetamol.

That’s according to a report at www.walesonline.co.uk.

Victims include those who have been treating themselves for tooth pain.

Top A&E consultant Dr Rupert Evans, of Cardiff’s University Hospital of Wales, said he is becoming increasingly worried that patients are accidently exceeding the doses for the drug and could be seriously damaging their livers.

Dr Evans said he had seen an increase in the overdose cases over the past few months with patients unaware they were also combining the painkilling tablets with other medicines containing the same drug.

He added that the main symptoms included nausea, vomiting and abdominal pain, which would be followed within 36 hours by a yellowing of the skin caused by jaundice and the start of liver failure.

Stuart Geddes, British Dental Association’s director for Wales, said: ‘If you have a toothache and cannot get to a dentist, which can be difficult over a weekend, the painkiller to take is Ibuprofen which is also an anti-inflammatory.

‘Toothache is not considered an emergency for dental treatment but local health boards should be helping patients who feel they are in need of treatment and not registered with a dentist.’

Leave a Reply

Your email address will not be published. Required fields are marked *

You Might Also Like